Alabama, 2012Hail and Damaging Winds in Alabama, May 6, 2012
May 6, 2012 · NWS TAE · 6 events in 4 counties and zones
Very steep lapse rates were in place atop rich boundary layer moisture with 500 mb temperatures from -11C to -14C. This supported strong instability with afternoon SBCAPE values exceeding 3000 J/Kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very steep lapse rates were in place atop rich boundary layer moisture with 500 mb temperatures from -11C to -14C. This supported strong instability with afternoon SBCAPE values exceeding 3000 J/Kg. Winds aloft were weak, so storms were mainly pulse in nature with brief-lived intense cores. The strongest of these pulsating storms produced large hail and damaging winds. Storms became semi-organized along a common outflow late in the day and shifted southward.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 6, 11:59 AM CST, 14 minutes earlier.
Area forecast discussion, May 6, 11:59 AM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
159 PM EDT Sun May 6 2012
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT FOR SOUTHEAST
ALABAMA...SOUTHWEST GEORGIA AND PORTIONS OF INLAND FLORIDA PANHANDLE
AND BIG BEND...
.PREV DISCUSSION...
.Discussion...Not many changes appear to be needed to the near term
grids with primary focus on coverage and intensity of
afternoon/evening thunderstorms. 12z soundings from TLH and BMX
indicate very steep lapse rates are in place atop rich boundary
layer moisture with h5 temps from -11c to -14c. This will support
moderate to strong instability with afternoon MLCAPE likely
exceeding 2500 J/Kg this afternoon as highs push 90f. Primary
hindrance for any sustained severe threat will be the weak winds
aloft. Thus, storms will mainly be pulse in nature with brief-lived
intense cores. The strongest of these pulsating storms should be
capable of hail around 1 inch in diameter and brief damaging winds.
Coverage and initiation locations of ensuing diurnal storms remains
problematic with only weak focusing mechanisms in place. Storms may
continue propagating southwards out of central AL/GA...with
additional isolated development possible along the sea breeze or any
other weak, residual surface boundaries given the general lack of
capping this afternoon. It is not out of the question to see
activity become semi-organized along a common outflow and shift
south across the CWA this evening with pulse-severe cores. This
possibility is the reason SPC has placed area back under a SLGT in
the day 1 outlook.
&&
.Aviation (through 12 UTC Monday)...Partly sunny conditions will
become prevalent into the early afternoon as fog/low clouds have
burned off. However, expect increasing chances of showers/
thunderstorms as the day wears on. Some of the stronger storms could
produce wind gusts at least in the 20-30 kt range with an isolated
severe gust and hail not out of the question at TAF sites. This
activity is expected to move offshore/diminish during the evening
with VFR for several hours tonight before fog and low clouds again
bring MVFR/IFR conditions around sunrise.
&&
.MARINE...
A fairly benign pattern is expected over the marine area the next
several days (outside of thunderstorm activity). Seas should be
generally 1 foot or less with winds below 15 knots.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.
&&
Evans
Hazardous weather outlook, May 6, 3:30 AM CST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
530 AM EDT SUN MAY 6 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-070930-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
530 AM EDT SUN MAY 6 2012 /430 AM CDT SUN MAY 6 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MUCH OF THE
AREA THIS AFTERNOON...AND LINGER INTO THIS EVENING. SOME OF THE
STORMS COULD BE SEVERE. THE MAIN THREAT WOULD BE DAMAGING WIND
GUSTS. HAIL TO AROUND 1 INCH IN DIAMETER MAY ALSO BE POSSIBLE IN
THE STRONGEST STORMS. THUNDERSTORMS SHOULD REACH PEAK INTENSITY
BETWEEN APPROXIMATELY 3 PM AND 9 PM.
THE MAIN ADDITIONAL HAZARD WILL BE AREAS OF DENSE FOG...BOTH THIS
MORNING AROUND SUNRISE AND POSSIBLY AGAIN TONIGHT. THE DENSE FOG
THIS MORNING SHOULD BE CONFINED MOSTLY TO THE FLORIDA PANHANDLE
AND SOUTHEAST ALABAMA...GENERALLY FROM TALLAHASSEE TO THE WEST.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED THUNDERSTORMS WILL OCCUR MONDAY THROUGH WEDNESDAY
NIGHT. A FEW STRONG STORMS WILL BE POSSIBLE EACH DAY. LOCALIZED
HEAVY RAINFALL WILL ALSO BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SEVERE WEATHER TODAY WOULD BE APPRECIATED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
08-LAMERS
Thunderstorm Wind, Dale
- When
- May 6, 12:13 PM CST
- Where
- Dale County, 2.24 mi SW of Ward Bridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 31.480, -85.520
A tree was blown down along County Road 59 to the north of County Road 36. Monetary damage was estimated.
Hail, Dale
- When
- May 6, 12:25 PM CST to 12:34 PM CST
- Where
- Dale County, 0.91 mi SW of Dean Church Rd
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 31.390, -85.660
Penny size hail fell near Logan Road.
Hail, Dale
- When
- May 6, 12:34 PM CST
- Where
- Dale County, 0.91 mi SW of Dean Church Rd
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 31.390, -85.660
The hail falling near Logan Road increased to ping pong size.
Thunderstorm Wind, Coffee
- When
- May 6, 12:58 PM CST
- Where
- Coffee County, 0.55 mi SW of Shell Army Field
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 31.354, -85.846
A tree was blown down onto a power line at the 300 block of Valley Stream Drive. Monetary damage was estimated.
Hail, Henry
- When
- May 6, 12:59 PM CST
- Where
- Henry County, Headland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.350, -85.340
A picture was posted on facebook of hail estimated at quarter size near Headland.
Hail, Houston
- When
- May 6, 1:20 PM CST
- Where
- Houston County, 2 mi N of Taylor
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.189, -85.460
A spotter reported penny size hail 2 miles north of Taylor.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Illinois, May 6, 2012$999,000 · EF0 · 16 events
- Tornado and Flash Flooding in Illinois, May 6 to 7, 2012$90,000 · EF1 · 25 events
- Hail and Damaging Winds in Georgia, May 6, 2012$313,000 · 1.75 in hail · 14 events
- Flash Flood and Hail in Mississippi, May 6 to 8, 20121 injured · $72,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Georgia, May 6, 2012$54,000 · 1 in hail · 32 events
- Flash Flood and Hail in Iowa, May 6, 2012$79,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Tennessee, May 6, 2012$69,000 · 1 in hail · 15 events
- Tornadoes and Flash Flooding in Missouri, May 6, 2012$1,000 · EF0 · 35 events
- Damaging Winds in Florida, May 6, 2012$21,000 · 50 kt wind · 15 events
- Damaging Winds in Iowa, May 6, 20123 injured · 55 kt wind · 4 events
- Flood in Minnesota, May 6 to 7, 2012$30,000 · 1 event
- Lightning Strike in Minnesota, May 6, 2012$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369274, 369270, 369271, 369275, 369272, 369273.